Texas, 2021

Flash Flood and Hail in Texas, May 19, 2021

May 19, 2021 · NWS MAF · 6 events in 4 counties and zones

An upper level low was over the Texas panhandle. There was a weak frontal boundary across the area along with outflows from earlier thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over the Texas panhandle. There was a weak frontal boundary across the area along with outflows from earlier thunderstorms. High moisture was across the Permian Basin and Lower Trans Pecos east of the dryline. These conditions resulted in thunderstorms that produced hail, flash flooding, and wind damage across the Permian Basin and Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 4:40 AM CST, 30 minutes earlier.

Area forecast discussion, May 19, 4:40 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 AM CDT Wed May 19 2021

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

Sfc winds will veer to SE this morning, w/stratus at KMAF/KHOB
scattering out by 18Z or before. Otherwise, VFR conditions will
prevail, w/a widespread cu field by late morning w/bases 4.5-5 kft
AGL.

&&

.PREV DISCUSSION... /issued 328 AM CDT Wed May 19 2021/

DISCUSSION...

Things are looking quieter this morning as storms wind down. A few
small cells remain on radar across the Permian Basin but those are
expected to move out/dissipate by sunrise. A low will be slow moving
over the Texas Panhandle today before lifting up into the Plains on
Thursday. Some more storms will be possible across our eastern CWA
this afternoon and evening with the aforementioned low sitting to
our north. Temperatures will remain a bit cooler today with
increasing cloud cover. Expect low 80s across the Permian Basin and
potentially 90 along the Trans Pecos. As the low lifts up and out on
Thursday, our rain chances will diminish and Thursday and Friday
look to stay mostly dry. Temperatures will increase only slightly on
Thursday/Friday with highs in the mid to upper 80s across the Basin,
mid-90s along the Trans Pecos, and 100s along the Rio Grande.

Our next concern for severe weather will be this weekend. Another
low will move in over the CA/NV border and hang out there through
Sunday. At the same time, an upper level high will be building over
the Mississippi Valley, and we'll see southwesterly flow aloft
across the region. This pattern will help usher low to mid level
moisture into West Texas and SE New Mexico. Ample moisture and a few
weak shortwave troughs moving through this weekend will be enough
for storms to develop across the area. These storms may not only be
severe, but have the potential for some substantial rainfall.
Temperatures will cool down as well this weekend through Monday with
low 80s across the Basin and low 90s along the Trans Pecos. Rain
chances will decrease after Tuesday, and temperatures will begin to
warm up back to the upper 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  60  83  63 /  30  20   0   0
Carlsbad                       87  57  93  61 /  10  10   0   0
Dryden                         89  62  88  66 /  20  10   0   0
Fort Stockton                  89  61  92  64 /  10  10   0   0
Guadalupe Pass                 82  61  88  62 /   0  10   0   0
Hobbs                          82  56  87  59 /  20  10   0   0
Marfa                          84  50  90  51 /  10  10   0   0
Midland Intl Airport           83  60  86  63 /  20  10   0   0
Odessa                         84  60  86  63 /  20  10   0   0
Wink                           89  60  93  66 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/88/44
Hazardous weather outlook, May 19, 1:05 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 AM CDT Wed May 19 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-200715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 AM CDT Wed May 19 2021 /105 AM MDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible through this evening, mainly over the
Permian Basin, Stockton Plateau, and lower Trans Pecos.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall.  There is a marginal
risk of severe storms, capable of producing large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 18, 11:20 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1220 AM CDT Wed May 19 2021

TXZ047-048-053-190600-
Mitchell TX-Scurry TX-Borden TX-
1220 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCURRY...NORTH
CENTRAL MITCHELL AND EASTERN BORDEN COUNTIES UNTIL 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 14 miles southwest of Snyder, moving east at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
J B Thomas Reservoir, Ira, Dunn and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3255 10121 3266 10121 3266 10079 3250 10081
TIME...MOT...LOC 0520Z 282DEG 12KT 3262 10113

44
Special weather statement, May 19, 4:37 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 AM CDT Wed May 19 2021

TXZ052-191130-
Howard TX-
537 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD COUNTY UNTIL
630 AM CDT...

At 537 AM CDT, Doppler radar was tracking a strong thunderstorm near
Luther, or 11 miles northwest of Big Spring, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3237 10159 3244 10159 3252 10146 3237 10135
TIME...MOT...LOC 1037Z 253DEG 7KT 3240 10155

44

The radar

The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
May 19, 5:10 AM CST to 5:15 AM CST
Where
Howard County, 8 mi NW of Coahoma
Measured
1 in hail
Reported by
Public
Coordinates
32.382, -101.397

Flash Flood, Howard

When
May 19, 5:14 AM CST to 5:50 AM CST
Where
Howard County, 8 mi NW of Coahoma to 6.2 mi NNE of (Bgs)big Spring Arpt
Cause
Heavy Rain
Property damage
$4,000
Reported by
Public
Coordinates
32.382, -101.397

Heavy rain resulted in flash flooding eight miles northwest of Coahoma. There was over six inches of water on the road near a creek. Some vehicles got stranded on the road. The cost of damage is a very rough estimate.

Hail, Pecos

When
May 19, 4:28 PM CST to 4:33 PM CST
Where
Pecos County, 1.08 mi NNE of Sheffield
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.685, -101.825

Hail, Pecos

When
May 19, 4:29 PM CST to 4:34 PM CST
Where
Pecos County, 1.08 mi NNE of Sheffield
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
30.685, -101.825

Thunderstorm Wind, Ector

When
May 19, 4:35 PM CST to 4:36 PM CST
Where
Ector County, 2.9 mi ENE of Gardendale
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
32.013, -102.373

A thunderstorm produced wind damage in Gardendale. A garden shed in Gardendale got destroyed by strong winds from a thunderstorm. The cost of damage is a very rough estimate.

Hail, Midland

When
May 19, 4:50 PM CST to 4:55 PM CST
Where
Midland County, 7.17 mi NNW of (Maf) Midland Intl
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.029, -102.235

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954996, 954997, 954998, 954999, 955025, 955028.